Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 38, NWS Salt Lake City, UT

July 27, 2006Kane County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 27, 2006, 2:13 PM MDT for Kane County, Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2006, 2:13 PM MDT (20:13 UTC)
Expired
Jul 27, 2006, 2:43 PM MDT
In force
30 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Kane County, UT

The radar

The Cedar City radar (KICX), 40 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.2 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
636 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 272013
SVRSLC
UTC025-272045-
/O.NEW.KSLC.SV.W.0038.060727T2013Z-060727T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
213 PM MDT THU JUL 27 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL KANE COUNTY IN UTAH...

* UNTIL 245 PM MDT.

* AT 210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MT CARMEL...OR ABOUT 19 MILES NORTHWEST OF
  KANAB...AND WAS MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN KANE COUNTY AROUND 230 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3730 11267 3731 11283 3716 11286 3713 11269

$$

MS
2 follow-up statements
000 
WWUS55 KSLC 272031
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
229 PM MDT THU JUL 27 2006

UTC025-272045-
/O.CON.KSLC.SV.W.0038.000000T0000Z-060727T2045Z/
KANE UT-
229 PM MDT THU JUL 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR WEST CENTRAL KANE COUNTY...

AT 227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED 6 MILES WEST OF MT CARMEL...OR ABOUT 18 MILES 
NORTHWEST OF KANAB...MOVING SOUTH AT 5 MPH. THIS STORM HAS CROSSED 
OVER STATE ROUTE 9 AND MOVING IS MOVING INTO RURAL AREAS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN KANE COUNTY AT 240 PM MDT

LAT...LON 3730 11267 3731 11283 3716 11286 3713 11269

$$
000 
WWUS55 KSLC 272043
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
243 PM MDT THU JUL 27 2006

UTC025-272050-
/O.CAN.KSLC.SV.W.0038.000000T0000Z-060727T2045Z/
KANE UT-
243 PM MDT THU JUL 27 2006

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL KANE COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3730 11267 3731 11283 3716 11286 3713 11269

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 10:00 AM MDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 27, 10:00 AM MDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MDT THU JUL 27 2006

.SYNOPSIS...HIGH PRESSURE STRENGTHENING TO OUR WEST WILL BRING A
DRIER NORTHWEST FLOW TO THE AREA TODAY. MOISTURE WILL INCREASE
AGAIN OVER THE WEEKEND AS THE RIDGE SLIDES EAST AND A SOUTHWEST FLOW
DEVELOPS.

&&

.DISCUSSION...DRY AND STABLE NORTHERLY FLOW ALOFT PENETRATING WELL
INTO CENTRAL AND SOUTHERN UTAH THIS MORNING. THE ONLY AREA THAT
ISOLATED THUNDERSTORMS HAVE A CHANCE OF DEVELOPING IS ACROSS
SOUTHWEST MOUNTAINS AS MOISTURE STILL AVAILABLE. SATELLITE SOUNDINGS
SHOW ABOUT 1.00 INCH OF PW THERE ALONG WITH SURFACE DEW POINTS
REMAINING IN THE 50S WITH A COUPLE OF PLACES IN THE LOWER 60S. SO
CURRENT FORECAST OF ISOLATED THUNDERSTORMS THIS AFTERNOON LOOKING
GOOD.

TEMPERATURES ARE EXPECTED TO BE SIMILAR TO YESTERDAY OR EVEN A
COUPLE OF DEGREES COOLER THAN YESTERDAY IN THE NORTH DUE TO THE
SLIGHTLY HIGHER SURFACE PRESSURES AND NORTHERLY FLOW.  THIS HANDLED
WELL IN CURRENT FORECAST.

&&

.FIRE WEATHER...DEWPOINT TEMPERATURES STILL REMAIN IN THE UPPER 40S
TO LOWER 50S OVER MOST OF NORTHERN UTAH AND SHOULD CRASH ONCE THE
AREA MIXES OUT TODAY AS DRIER AIRMASS PUSHES IN FROM THE NORTH. ANY
CONVECTIVE STORMS SHOULD BE LIMITED TO THE SOUTHERN MOUNTAINS AND
SOUTHWEST UTAH TODAY. THE MAIN AREA OF CONCERN IS POSSIBLE DRY
THUNDERSTORMS DEVELOPING ALONG THE UTAH-NEVADA BORDER ON FRIDAY
AFTERNOON AND EVENING. MID-LEVEL MOISTURE APPEARS TO BE MOVING OUT
AHEAD OF THE LOW LEVEL MOISTURE OVER SOUTHWEST UTAH. THE ONLY
HINDRANCE IS AMOUNT OF INSTABILITY. MORE DATA WILL BE REVIEWED AS IT
COMES AVAILABLE. A MORE MOIST AIRMASS IS EXPECTED FOR THE WEEKEND AS
MOISTURE SPREADS OVER THE ENTIRE AREA BY SUNDAY. A COLD FRONT SHOULD
MOVE INTO THE AREA FROM THE NORTHWEST ON MONDAY ENHANCING CONVECTION
ALONG THE BOUNDARY.

&&

.AVIATION...NORTHERLY FLOW ALOFT WILL ENHANCE THE LAKE BREEZE TODAY
WHICH IS NOW EXPECTED TO SET IN BY ABOUT 17Z. NO THREAT OF
THUNDERSTORMS OR OUTFLOWS TODAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...STRUTHWOLF
AVIATION...STRUTHWOLF
FIRE WEATHER...HALL

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:13 PM MDTSevere Thunderstorm WarningSLCIron, Washington22 min

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.